Tornadoes · United States · Kansas · 2004

F0 tornado, Harper County, Kansas, May 29, 2004

This F0 tornado ran 0.5 miles across Harper County on May 29, 2004, touching down at 8:00 PM CDT and reaching 40 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 29, 2004
Touchdown
8:00 PM CDT (01:00 UTC)
Path length
0.5 miles (0.8 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
County
Harper County
Touchdown point
37.300, -98.050
Lift-off point
37.320, -98.050
Record number
800

The warnings

55 minutes of warning. NWS ICT issued a tornado warning for this county at 00:05 UTC, 55 minutes before the tornado touched down, in force until 01:00 UTC.

Issued (UTC)ExpiredProductOffice
23:28 UTC00:30 UTCSevere Thunderstorm WarningICT
00:05 UTC01:00 UTCTornado WarningICT
00:52 UTC01:45 UTCTornado WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 29, 4:55 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 29, 4:55 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SAT MAY 29 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS
SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF
MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A
MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN
DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL
MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE
BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE
STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT
SPEEDS OF 20 TO 25 MPH.

COX
---------------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT.

FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK
SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP,
THOUGH BY NO MEANS UNBREAKABLE.  FULL SUNSHINE AND ADVECTION OF LOW
70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING
CAP.

OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT
ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS
AFTN.  MODELS SHOW UPPER JET STREAK OVER NRN OK.  VERTICAL SHEAR
PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE
COMBINED WITH DEEPENING SURFACE LOW IN WRN KS.  DRYLINE JUST E OF
DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON.  CONDITIONS
LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE
LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL
AND DEVELOPING SOUTHWARD ALONG DRYLINE.  ANTICIPATE SCATTERED TO
NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS.
SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING
HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL
JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE.  MAY SUBSEQUENTLY
SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE
TOWARD OUR FORECAST AREA.

PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND.  FOR THIS
PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE
CLOSE TO CRITERIA DURING THE EVENING.  ALSO PLAN TO REMOVE LOW POPS
FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK
PER LATEST MODEL GUIDANCE.  ALSO PLAN TO ADD LOW POPS FOR ELEVATED
TSRA FRIDAY NIGHT.  NO OTHER CHANGES PLANNED IN THE AFTERNOON
PACKAGE.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  80  53  80 /  50  10   0   0
HUTCHINSON      63  79  52  80 /  40  10   0   0
NEWTON          64  80  52  80 /  50  10   0   5
ELDORADO        66  80  53  80 /  50  20   0   5
STROTHER FIELD  67  80  53  81 /  50  20   0   0
RUSSELL         58  77  50  76 /  40  10   0   5
GREAT BEND      59  78  50  77 /  30  10   0   0
SALINA          62  78  51  79 /  50  10   0   5
MCPHERSON       63  79  52  79 /  50  10   0   5
COFFEYVILLE     69  81  55  81 /  70  30  10  10
CHANUTE         69  80  54  80 /  70  30  10  10
IOLA            69  79  54  80 /  70  30  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 5:42 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT SAT MAY 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
542 PM CDT SAT MAY 29 2004

...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL CONTINUE TO MOVE INTO SOUTH CENTRAL AND PORTIONS
OF CENTRAL KANSAS THROUGH 9 PM. SOME OF THE STORMS WILL BECOME
TORNADIC AND MAY HAVE THE POTENTIAL OF PRODUCING LONG TRACK
TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST
OF A I-35/I-135 CORRIDOR BETWEEN 6 AND 9 PM. LARGE HAIL AND DAMAGING
WINDS CAN ALSO BE EXPECTED. MOVEMENT WILL BE EAST-NORTHEAST BETWEEN
25 AND 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY
PUSH INTO SOUTHEAST KANSAS BETWEEN 9PM AND MIDNIGHT. DURING THIS
TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND
HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND
DAMAGING WINDS. PERSONS SPOTTING THIS EVENING SHOULD BE ALERT THAT
THE CLOUD BASES WILL BE VERY LOW WHERE IT MAY BE DIFFICULT TO SPOT
TORNADOES, ESPECIALLY LARGE ONES.

MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP BEHIND A
COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS
AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE STORMS, A WIND ADVISORY IS IN EFFECT FOR
CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 7 PM. PLEASE SEE THE
LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER
EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 5PM AND
MIDNIGHT THROUGHOUT CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Special weather statement, May 29, 4:57 PM CDT, 3 hours 3 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCY ALSO BEING MONITORED IS 145.13 MHZ.
Local storm report, May 29, 6:29 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             2 W CORWIN              37.08N 98.34W
05/29/2004  0.75 INCH        HARPER             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 29, 7:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             ATTICA                  37.24N 98.23W
05/29/2004  1.75 INCH        HARPER             KS   LAW ENFORCEMENT

&&

LFW
Local storm report, May 29, 7:24 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
724 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TORNADO          9 W ANTHONY             37.15N 98.19W
05/29/2004                   HARPER             KS   LAW ENFORCEMENT

            ROPE TORNADO, BREIF TOUCH DOWN

&&

LFW
Local storm report, May 29, 7:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TORNADO          6 SW HARPER             37.22N 98.10W
05/29/2004                   HARPER             KS   LAW ENFORCEMENT

            3 DAMAGED FARM HOUSES.

&&

LFW
Local storm report, May 29, 7:51 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FUNNEL CLOUD     2 SE HARPER             37.26N 98.00W
05/29/2004                   HARPER             KS   BROADCAST MEDIA

            NEW ROTATION.

&&

LFW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lamont, OK (KLMN), 00:00Z

1.0 hours before the tornado, 92 km from the path. May 30, 2004.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3494 joules per kilogram, CIN -56, lifted condensation level 992 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 195 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3494 J/kg
Mixed-layer CIN
-56 J/kg
Surface CAPE
3787 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
7.0
Supercell composite
22.4
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

Lamont, OK (KLMN), 12:00Z

11.0 hours after it, 92 km from the path. May 30, 2004.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 550 joules per kilogram, CIN -301, lifted condensation level 1014 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lamont, OK at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-301 J/kg
Surface CAPE
53 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Vance AFB radar (KVNX), 64 km away, was scanning. The volume nearest the touchdown began at 01:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 29, 2004

77 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 294:21 PM CDTF0Lincoln, NE1.020
May 294:30 PM CDTF1Lincoln, NE1.040$120,000
May 294:43 PM CDTF0Mitchell, KS0.150
May 294:55 PM CDTF0Custer, NE0.210
May 294:55 PM CDTF0Custer, NE0.110
May 294:55 PM CDTF0Lincoln, NE0.210
May 295:04 PM CDTF0Lincoln, NE0.110
May 295:06 PM CDTF0Custer, NE0.220
May 295:08 PM CDTF0McIntosh, ND0.020
May 295:10 PM CDTF0Dawson, NE0.150
May 295:14 PM CDTF1McIntosh, ND3.060
May 295:25 PM CDTF0Custer, NE0.110
May 295:30 PM CDTF0Holt, NE0.110
May 295:30 PM CDTF0Thayer, NE0.150
May 295:33 PM CDTF0Holt, NE0.110
May 295:33 PM CDTF0Holt, NE0.210$10,000
May 295:53 PM CDTF0Loup, NE0.110
May 295:57 PM CDTF1Cloud, KS4.0200$180,000
May 296:08 PM CDTF0Brown, SD0.110
May 296:11 PM CDTF2Cloud, KS5.0200$2.1 million
May 296:20 PM CDTF1Republic, KS1.0100
May 296:22 PM CDTF0Brown, SD0.330
May 296:23 PM CDTF0Edmunds, SD1.530
May 296:25 PM CDTF1Cloud, KS2.0100
May 296:28 PM CDTF1Republic, KS3.5200$3.2 million
May 296:29 PM CDTF0Custer, OK6.0200$1,000
May 296:30 PM CDTF3Buchanan, MO7.0400$30,000
May 296:35 PM CDTF0Edmunds, SD1.530
May 296:45 PM CDTF0Republic, KS0.550
May 297:17 PM CDTF0Harper, KS0.540
May 297:17 PM CDTF2Blaine, OK19.71,760$2.5 million
May 297:20 PM CDTF0Republic, KS1.050
May 297:20 PM CDTF0Republic, KS1.050
May 297:25 PM CDTF1Harper, KS6.075$50,000
May 297:28 PM CDTF0Marshall, KS1.075$10,000
May 297:30 PM CDTF0Gage, NE0.150
May 297:35 PM CDTF0Clinton, MO1.075
May 297:36 PM CDTF0Republic, KS1.075
May 297:39 PM CDTF0Leflore, MS2.050
May 297:43 PM CDTF2Harper, KS8.0500$180,000
May 297:50 PM CDTF0Republic, KS1.050
May 297:56 PM CDTF1Republic, KS0.5100$50,000
May 298:04 PM CDTF1Canadian, OK4.550$30,000
May 298:05 PM CDTF0Buchanan, MO0.250
May 298:09 PM CDTF0Republic, KS0.250$10,000
May 298:10 PM CDTF1Marshall, KS1.075
May 298:13 PM CDTF0Pawnee, NE0.2100
May 298:14 PM CDTF1Canadian, OK2.020$10,000
May 298:15 PM CDTF0Lincoln, NE0.120
May 298:19 PM CDTF1Harper, KS2.5440$1.2 million
May 298:22 PM CDTF0Canadian, OK0.120
May 298:25 PM CDTF0Republic, KS1.050
May 298:28 PM CDTF1Sumner, KS6.0500$250,000
May 298:30 PM CDTF1Hickman, KY5.4100
May 298:32 PM CDTF0Sumner, KS1.060$30,000
May 298:32 PM CDTF0Republic, KS0.550
May 298:35 PM CDTF0Washington, KS1.050
May 298:40 PM CDTF1Clinton, MO20.0150$30,000
May 298:42 PM CDTF3Sumner, KS2.56001$18 million
May 298:45 PM CDTF1Canadian, OK1.050$150,000

All 78 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.